Weight loss is common for many people suffering from Crohn’s disease. For many, some of the weight loss can be due to the medications prescribed to treat Crohn’s disease or because of changes to the foods that are passed aside, and replaced with highly caloric substitutes, in an effort to avoid flare-up symptoms of pain or discomfort.
Those that are prescribed steroids, particularly corticosteroids, may find themselves to be gaining weight instead of losing weight. Steroids tend to fuel the appetite and create strong cravings for carbohydrates. Overindulging in cravings, or even eating healthy items but too much can cause weight gain to occur.
STEROIDS CAN ALSO CAUSE ADDITIONAL BLOATING AND WATER RETENTION – ADDING TO THE WEIGHT GAIN APPEARANCE.
The weight gain from these medications are generally only temporary and tends to easily come off at the conclusion of the steroid use.
Another possible explanation for some weight gain with Crohn’s disease could be that the delicate balance of “good” and “bad” bacteria in your gut is out of balance. Certain bacteria that reside in the digestive tract, particularly in the small intestine, produce methane gas. If you have an overgrowth of this bacteria you may have increased gas production and a slowed metabolism. This problem is more likely to arise after a round of antibiotics. If you have recently had to take an antibiotic or feel like something else may have thrown off your bacterial balance then speak with your doctor about possibly adding a digestive herbal supplement into your regimen.
Exercise and consuming a reasonable amount of calories a day for your body’s needs is still one of the best courses to follow to achieve and maintain a healthy weight. Try to keep the record of what you’re eating, how much, and take note of when certain symptoms flare up. Over time you may be able to figure out what are some of your trigger foods, from that point on you can attempt to avoid or minimalize the consumption of those foods.